Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 130, NWS Amarillo, TX

June 15, 2002Carson County, Hutchinson County, Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 15, 2002, 6:28 PM CDT for Carson County, Hutchinson County, Potter County, Texas. It was in force for 62 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 6:28 PM CDT (23:28 UTC)
Expired
Jun 15, 2002, 7:30 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Carson County, TX, Hutchinson County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 38 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:39 PM CDTHail 1Sanford, TX
Jun 15, 7:11 PM CDTHail 0.75Panhandle, TX
Jun 15, 7:19 PM CDTHail 0.88Amarillo, TX
Jun 15, 7:23 PM CDTHail 0.88Pantex, TX
Jun 15, 7:24 PM CDTHail 0.75Panhandle, TX
Jun 15, 7:33 PM CDTThunderstorm Wind 56 EPantex, TX
Jun 15, 7:33 PM CDTHail 0.75Pantex, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 152328
SVRAMA
TXC065-233-375-160030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUTCHINSON COUNTY IN THE TEXAS PANHANDLE
  POTTER COUNTY IN THE TEXAS PANHANDLE
  CARSON COUNTY IN THE TEXAS PANHANDLE

* UNTIL 730 PM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTHEAST OF 
  BORGER TO 6 MILES SOUTHWEST OF DUMAS...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  PANHANDLE...BORGER...VALLEY DE ORO...WHITE DEER...STINNETT...
  SKELLYTOWN AND SANFORD

GOLFBALL SIZE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:20 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 15, 3:20 PM CDT, 3 hours 8 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT SAT JUN 15 2002

BUSY WITH GRIDS THIS AFTN SO DISCUSSION WILL BE SHORT. PSBL SIG SVR
WX EVENT...MAINLY LARGE HAIL AND DAMAGING WINDS...BEGINNING UPSTREAM
IN CO AND KS AND WILL HEAD SEWD THRU FCST AREA THIS EVENING AND
TNGT. LIKELY POPS ALL ZNS AND SVR WORDING MENTIONED. BREAK ON SUNDAY
AS ATMO RECOVERS WITH SOME MOUNTAIN STORMS TO THE W AND NW...HEADING
SEWD LATE SUN AFTN AND SUN EVENING. SLGHT CHC TO CHC REASONABLE.
LITTLE CHANGE FOR MON AND TUE AS SOME SEMBLANCE OF NW FLOW
CONTINUES. FLOW TRANSITIONS TO MORE OF A SW REGIME WED THRU END OF
WEEK AS TROF BEGINS HEADING INTO PAC NW AND UPPER RIDGE BUILDS
SLIGHTLY INTO AREA WITH AXIS E OF FCST AREA. WILL RETAIN SLGHT CHC
POPS FOR WED THRU SAT AT THIS TIME. WARMING TREND INTO MIDDLE AND
LATTER PART OF NEXT WEEK LOOKS PLAUSIBLE. SVR WATCH BEING ISSUED NOW
SO WILL END.

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

In the hours before

Special weather statement, Jun 15, 12:41 PM CDT, 5 hours 47 minutes before
OKZ001>003-TXZ001>020-152300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1241 PM CDT SAT JUN 15 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

AMPLE LOW LEVEL MOISTURE AND A NORTHWEST FLOW ALOFT WILL PERSIST
ACROSS THE PANHANDLES THROUGH TONIGHT. A COLD FRONT WILL MOVE SOUTH
ACROSS THE PANHANDLES LATE THIS AFTERNOON AND EVENING. A WEAK
DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL ALSO MOVE
SOUTHEAST ACROSS THE AREA THIS EVENING. THUNDERSTORMS HAVE ALREADY
BEGUN TO DEVELOP ACROSS WESTERN KANSAS AND EASTERN COLORADO AS
OF EARLY THIS AFTERNOON. AS DAYTIME HEATING CONTINUES...THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE SETTING THE STAGE FOR
WIDESPREAD THUNDERSTORMS TO DEVELOP AND MOVE SOUTHEAST ACROSS THE
PANHANDLES THROUGH TONIGHT.

THE MAIN SEVERE WEATHER THREAT WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH
THESE STORMS...PRIMARILY DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE THUNDERSTORMS ARE EXPECTED TO TRANSITION INTO A
LARGE COMPLEX THIS EVENING AND TONIGHT PRODUCING LOCALLY HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING...ESPECIALLY ACROSS THE EASTERN
HALF OF THE TEXAS AND OKLAHOMA PANHANDLES.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
QUICK ACTIVATION THIS AFTERNOON THROUGH TONIGHT.

SD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:49 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson41 min
Jun 15, 5:54 PM CDTSevere Thunderstorm WarningAMAHartley, Moore51 min
Jun 15, 6:34 PM CDTSevere Thunderstorm WarningAMALipscomb56 min
Jun 15, 6:48 PM CDTSevere Thunderstorm WarningAMAGray, Roberts57 min
Jun 15, 6:55 PM CDTSevere Thunderstorm WarningAMAHemphill65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.